New Mexico, 2007

Damaging Wind in New Mexico, March 11, 2007

March 11, 2007 · NWS EPZ · 1 event in 1 county or zone

An upper disturbance rotating around the backside of an upper low located over west Texas triggered southward-moving thunderstorms over south central New Mexico. Dry air in the sub-cloud layer contributed to at least one case of severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper disturbance rotating around the backside of an upper low located over west Texas triggered southward-moving thunderstorms over south central New Mexico. Dry air in the sub-cloud layer contributed to at least one case of severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 11, 2:05 PM MST, 6 hours 40 minutes earlier.

Area forecast discussion, Mar 11, 2:05 PM MST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
305 PM MDT SUN MAR 11 2007

.SYNOPSIS...
AN UPPER LEVEL LOW WILL SPIN OVER PORTIONS OF SOUTHEASTERN NEW
MEXICO AND FAR WEST TEXAS THROUGH AT LEAST TUESDAY NIGHT.
INSTABILITY BENEATH THIS LOW HAS ALREADY TRIGGERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON...MAINLY EAST OF THE RIO GRANDE.
ALSO...COLD TEMPERATURES AT ELEVATIONS ABOVE 8000 FEET HAVE
ALLOWED FOR SOME AREAS OF HEAVY SNOW THIS AFTERNOON. CHANCES FOR
PRECIPITATION WILL LINGER ACROSS AREAS OF SOUTHERN NEW MEXICO AND
FAR WEST TEXAS UNTIL OUR UPPER LEVEL DISTURBANCE PULLS EAST INTO
THE TEXAS PANHANDLE ON WEDNESDAY. WITH THE LOSS OF CLOUDS AND
SHOWERS...WEDNESDAY AND THURSDAY WILL WARM TO MORE THAN 10 DEGREES
ABOVE NORMAL AGAIN...BEFORE A SLIGHT COOL-DOWN BEHIND A BACKDOOR
FRONT ON FRIDAY.

&&

.DISCUSSION...
UPPER LEVEL TROUGH HAS CLOSED OFF AS ADVERTISED THE PAST FEW
DAYS...AND IS CURRENTLY SPINNING NE OF EPZ...APPROX OVER FAR SW
CHAVES CO. NM. A -21 DEG C COLD POOL AT 500MB HAS PUSHED INTO
EASTERN PORTIONS OF THE CWA AS WELL...HELPING TO INDUCE AN AREA OF
INSTABILITY HIGHLIGHTED BY NEGATIVE LIS AS FAR EAST AS ELP AS
INDICATED BY 1900Z RUC ANALYSIS. PRODUCTIVE CONVECTION HAS ALREADY
BEGUN AT THE HIGHER ELEVATIONS OF THE EASTERN CWA...IN THE
SOUTHERN SACRAMENTO MOUNTAINS. A SPOTTER AT CLOUDCROFT...AROUND 8600
FEET...REPORTED HEAVY SNOW WITH 1 INCH ALREADY ON THE GROUND BY AROUND
2PM. ZONE OF DEVELOPING CU AND TCU HAS ALSO BEGUN TI DEVELOP OVER
THE FRANKLIN MOUNTAINS AND OVER A GOOD PORTION OF HUDSPETH
COUNTY...AND AREA IN WHICH THE EASTERN EXTENT WAS WELL DELINEATED
BY 500 J/KG CAPE BASED ON RUC ANALYSIS. CONVECTIVE ACTIVITY SHOULD
SPREAD WESTWARD THIS AFTERNOON AND THEN LESSEN A BIT WITH THE LOSS
OF DAYTIME HEATING TONIGHT...AND HAVE RUN A SNOW ADVISORY FOR
ELEVATIONS ABOVE 7500FT UNTIL 1 AM TONIGHT...TO BE REEVALUATED BY
THE SWING-SHIFT.

12Z GFS...12Z NAM AND 12Z ECMWF LINE UP WELL IN REGARDS TO 500MB
LOW THROUGH MONDAY...ONLY SLIDING INTO PORTIONS OF W TX BY OOZ
TUES. UPPED POPS FOR A GOOD PORTION OF THE CWA THROUGH THAT
PERIOD. SNOW WILL BE POSSIBLE ABOVE AROUND 7500 FEET BOTH TONIGHT
AND THEN AGAIN TOMORROW NIGHT. CONNECTIVELY-DRIVEN COOLING WILL
NEED TO BE WATCHED AGAIN FOR TOMORROW AFTERNOON FOR EARLIER
TURNOVER AT HIGHER ELEVATIONS...BUT WITH INSTABILITY A LITTLE MORE
LIMITED TOMORROW...CHANCES OF A REPLAY WILL BE LESS.

BOTH GFS AND ECMWF BEGIN TO PULL 500MB LOW NE MONDAY NIGHT...INTO
THE TX PANHANDLE BY 00Z WED. NAM LAGS BEHIND...WITH LOW STILL OVER
SE NM BY THE SAME. LEANED MORE TOWARDS GFS SOLUTION...PULLING POPS
BY MID-DAY TUESDAY. 18Z ETA HAS COME IN SUPPORTING THIS SOLUTION
AS WELL.

CHANGES TO PACKAGE BEYOND TUESDAY WERE MINIMAL...WITH WARM-UP TO
AROUND 10 DEG ABOVE NORMAL STILL EXPECT3ED BY WEDNESDAY UNDER
BUILDING UPPER LEVEL RIDGING AND DRY NW FLOW. A BIT OF COOLING
STILL EXPECTED BY FRIDAY BEHIND SLIGHTLY MODIFIED AIRMASS FROM THE
EAST. UPPER LEVEL PATTERN STILL NOT SUPPORTING A BIG PUSH...AND WE
SHOULD REMAIN ABOVE NORMAL FOR HIGHS.

&&

.AVIATION...VALID 03/12/00Z-02/13/00Z
W OF A ELP-SVC LN GNLY SKC-SCT100 AGL. E AND N OF THE ELP-SVC LN
GNLY VFR WITH SCT060 SCT120 AGL. 30% RISK AREAS MVFR IN -SHRA
-TSRAGS...VSBY 6 MI CIGS BKN050 BKN100 AGL CONVEC GUSTS TO 30 KTS.
ACTIVITY MORE NUMRS OTERO AND HUDSPETH COUNTIES SUNDAY EVENING AND
GNLY E OF THE RIO GRANDE MONDAY. NOTE SUNDAY EVENING OVR
SACRAMENTOS...FRZG LVL DOWN TO 070 MSL WITH TSSN...MDT MIXED ICIG
POSSIBLE. ICIP 070-130 MSL.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 48  66  47  74  48 /  20  30  20  10   0
SIERRA BLANCA TX        44  62  43  69  45 /  20  30  30  20   0
LAS CRUCES              44  68  43  74  45 /  20  30  20  10   0
ALAMOGORDO              40  64  39  72  44 /  20  40  40  10   0
CLOUDCROFT              30  44  29  49  29 /  20  50  50  10   0
TRUTH OR CONSEQUENCES   43  67  42  75  44 /  10  20  10  10   0
SILVER CITY             36  64  35  68  38 /   0  10  10  10   0
DEMING                  41  69  40  74  46 /   0  20  10  10   0
LORDSBURG               41  71  40  76  46 /   0  10  10  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...SNOW ADVISORY FROM 6 PM THIS EVENING TO 1 AM MDT MONDAY FOR
     NMZ025.

TX...NONE.
&&

PIEPER
Hazardous weather outlook, Mar 11, 6:02 AM MST, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
702 AM MDT SUN MAR 11 2007

NMZ022>025-030>032-TXZ055-056-121315-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
702 AM MDT SUN MAR 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
AN APPROACHING UPPER LEVEL STORM SYSTEM WILL HELP KICK OFF
ISOLATED THUNDERSTORMS TODAY AND TONIGHT. PRECIP SHOULD BE
LIGHT...BUT A FEW STORMS MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY THE THREAT FOR THUNDERSTORMS WITH SMALL HAIL CONTINUES.
TUESDAY AND BEYOND LOOKS QUIET AS UPPER LEVEL HIGH PRESSURE MOVES
INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Mar 11, 3:17 PM MST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
417 PM MDT SUN MAR 11 2007

NMZ024-032-TXZ055-112300-
SOUTHERN DESERT NM-EL PASO TX-TULAROSA BASIN/SOUTHERN DESERT NM-
417 PM MDT SUN MAR 11 2007

...STRONG THUNDERSTORMS OVER SOUTHERN NEW MEXICO AND WESTERN TEXAS...

AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL...MOVING SOUTHWARD OVER PORTIONS OF DONA ANA COUNTY NEW MEXICO
AND EL PASO COUNTY TEXAS. STRONGEST STORMS WERE AROUND INTERSTATE 10
FROM THE LAS CRUCES VICINITY SOUTH TO WEST EL PASO. OTHER
LOCATIONS NEAR THE STORMS INCLUDED MESQUITE...SANTA TERESA...VADO
AND ANTHONY.

THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS WITH AREAS OF
THICK BLOWING DUST. A SUDDEN REDUCTION TO NEAR ZERO VISIBILITY IS
POSSIBLE. DRIVERS SHOULD EXERCISE CAUTION. IF YOU ENCOUNTER BLOWING
DUST...SLOW DOWN. IF POSSIBLE...PULL WELL OFF THE ROADWAY AND WAIT
FOR SAFE CONDITIONS TO RETURN.

ROGASH

The radar

The El Paso radar (KEPZ), 162 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
March 11, 8:45 PM MST to 8:53 PM MST
Where
Grant County, Hurley
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.700, -108.120

Several gusts from 60 mph to 65 mph were estimated during this thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23529.